Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2004, 6:28 PM EDT for Cumberland County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 6:28 PM EDT (22:28 UTC)
- Expired
- Jul 8, 2004, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 082228 SVRRAH NCC051-082300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 628 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EASTOVER...OR OVER NORTHEAST FAYETTEVILLE...MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... EASTOVER... VANDER... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3511 7891 3501 7885 3505 7871 3515 7878 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM EDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 1:40 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... UPPER SHORT WAVE AND LOW LEVEL CONVERGENCE PROVIDED BY THE LEE TROF WILL PROVIDE SUPPORT FOR SCATTERED CONVECTION INTO THE EARLY EVENING. CONTINUE THE SLIGHT CHANCE NORTHWEST TO CHANCE SOUTHEAST PENDING RADAR COVERAGE AT PRESS TIME. DEEP WEST TO NORTHWEST FLOW INTO THE WEEKEND SHOULD CAP COVERAGE TO ISOLATED AT BEST ON FRIDAY AND SATURDAY WITH HIGHS REMAINING IN THE 93 TO 98 DEGREE RANGE. NORTHWEST FLOW AND HINT OF A SHORT WAVE SUNDAY COULD REQUIRE POPS MAINLY ACROSS THE NORTHERN TIER. WILL DEFER TO LATER RUNS TO SEE IF THE FEEDBACK PROBLEM IN THE OHIO VALLEY ON THE GFS DAMPEN OUT AND PROVIDE A MORE BELIEVABLE...AND LIKELY...WEAKER SOLUTION. && .LONG TERM (MONDAY THROUGH THURSDAY)... MEDIUM RANGE MODELS AGREE ON AN EVENTUAL SPLITTING OF THE BROAD MID LEVEL RIDGE COVERING THE SRN U.S. INTO THE ATLANTIC... WITH A WEAKNESS DEVELOPING OVER THE EAST COAST STATES. THE PIEDMONT TROUGH REMAINS IN PLACE THROUGH THE PERIOD... AND WHILE THE 850 MB WINDS ARE PRIMARILY FROM THE WEST THEY ARE QUITE LIGHT. CURRENT FORECAST HAS LOW CHANCE AFTERNOON & EVENING POPS MON THROUGH WED... AND AT THIS TIME SEE NO COMPELLING EVIDENCE SUPPORTING THEIR REMOVAL. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS WHICH ARE NEAR TO SLIGHTLY ABOVE THE NORMALS. && .AVIATION... MOISTURE THROUGH THE COLUMN IS LIMITED & WILL CONTINUE TO CARRY JUST DIURNAL CU UNTIL EARLY EVENING... FOLLOWED BY CLEARING. PRECIP CHANCES AT ANY ONE TAF SITE ARE TOO LOW TO INCLUDE AT THIS TIME. WILL CONTINUE TO LIMIT THE MENTION OF NEAR-DAYBREAK MVFR VSBYS TO EASTERN TAFS ONLY... WHERE LOW LEVEL MOISTURE SHOULD BE MORE PLENTIFUL. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...MLM LONG TERM...HARTFIELD AVIATION...HARTFIELD
Hazardous weather outlook, Jul 8, 4:55 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT THU JUL 8 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090848- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 455 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES UP TO 103 DEGREES THIS AFTERNOON OVER SOUTHERN SECTIONS OF CENTRAL NORTH CAROLINA. THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON... MAINLY OVER THE FAR SOUTH AND EAST SECTIONS OF CENTRAL NORTH CAROLINA. A STORM OR TWO MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH. ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS OF RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES... WIND GUSTS UP TO 40 MPH... AND HEAVY DOWNPOURS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 8, 5:25 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 525 PM EDT THU JUL 8 2004 NCZ042-078-088-089-082230- CUMBERLAND NC-JOHNSTON NC-SAMPSON NC-WAYNE NC- 525 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...SAMPSON AND CUMBERLAND COUNTIES THROUGH 630 PM EDT... DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR FORT BRAGG TO JUST SOUTH OF GOLDSBORO. THESE STORMS ARE CONTINUOUSLY MOVING OVER THE SAME AREA...PRODUCING VERY HEAVY RAIN AND INTENSE LIGHTNING. WIND GUSTS OF 40 MPH OR HIGHER AND SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. DGS
Special weather statement, Jul 8, 6:07 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 607 PM EDT THU JUL 8 2004 NCZ023-024-082300- ALAMANCE NC-ORANGE NC- 607 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE AND ORANGE COUNTIES THROUGH 700 PM EDT... AT 607 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE ALAMANCE AND ORANGE COUNTY BORDER...OR ABOUT 15 MILES NORTHWEST OF CHAPEL HILL....OR ABOUT 15 MILES SOUTHEAST OF BURLINGTON. THIS STORM IS MOVING SOUTHEAST AROUND 20 TO 25 MPH....AND WILL BE NEAR CHAPEL HILL BETWEEN 630 AND 7 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN CLOUD-TO-GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MWS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 27 min |
| Jul 8, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 34 min |
| Jul 8, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 26 min |
| Jul 8, 7:33 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.